Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2018, 3:45 PM EDT for Bullitt County, Kentucky. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 3:45 PM EDT (19:45 UTC)
- Expired
- May 27, 2018, 4:00 PM EDT
- In force
- 15 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bullitt County, KY
The radar
The Louisville radar (KLVX), 22 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:45 PM EDT | TSTM WND DMG | 1 S Shepherdsville, KY | TREE AND LIMBS DOWN. MEDIA RELAYED PUBLIC REPORT VIA TWITTER. |
| May 27, 3:48 PM EDT | TSTM WND DMG | 1 E Bardstown Junction, KY | MULTIPLE TREES AND POWER LINES DOWN ON CHAPEZE LANE AND TANGLEWOOD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567 WUUS53 KLMK 271945 SVRLMK KYC029-272000- /O.NEW.KLMK.SV.W.0065.180527T1945Z-180527T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Louisville KY 345 PM EDT SUN MAY 27 2018 The National Weather Service in Louisville has issued a * Severe Thunderstorm Warning for... Central Bullitt County in central Kentucky... * Until 400 PM EDT * At 345 PM EDT, a severe thunderstorm was located near Shepherdsville, moving southwest at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Shepherdsville, Belmont, Clermont, Bardstown Junction, Beech Grove and Cedar Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3801 8569 3796 8561 3787 8567 3795 8581 TIME...MOT...LOC 1945Z 041DEG 15KT 3796 8566 HAIL...0.75IN WIND...60MPH $$ SCHOETTMER
1 follow-up statement
227
WWUS53 KLMK 271959
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
359 PM EDT SUN MAY 27 2018
KYC029-272009-
/O.EXP.KLMK.SV.W.0065.000000T0000Z-180527T2000Z/
Bullitt KY-
359 PM EDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BULLITT COUNTY WILL
EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3801 8569 3796 8561 3787 8567 3795 8581
TIME...MOT...LOC 1959Z 041DEG 15KT 3793 8569
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:02 PM EDT, 43 minutes earlier.
Area forecast discussion, May 27, 3:02 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Louisville KY 302 PM EDT Sun May 27 2018 .Short Term...(This evening through Monday) Issued at 235 PM EDT Sun May 27 2018 Recent observations and analysis show light winds, warm temperatures, and partly to mostly cloudy skies across southern Indiana and central Kentucky. Storms from earlier this morning laid out multiple boundaries across the area and as convective temperatures are reached in the low to mid 80s, isolated to scattered pulse thunderstorms have developed. With the moderately unstable environment and high moisture, locally gusty winds and torrential brief downpours are the main hazards through late afternoon. Since there's no real focus or favored area for convection, have broad brushed 20-30 precip chances through sunset, after which convection should begin to wane. A muggy night is on tap with lows expected to be in the upper 60s to around 70, with low 70s in the Louisville urban areas. High clouds associated with Alberto will begin to move into southern Kentucky late tonight, which will help limit fog potential some. The light winds and high low level moisture plus mostly clear skies across southern Indiana and north central Kentucky may lead to patchy but locally dense fog late tonight into early Monday morning. For Memorial Day, drier conditions are expected across southern Indiana. Across south central Kentucky, the first rain bands associated with Alberto will likely set up and bring scattered to numerous showers and thunderstorms. The highest chances will be in the afternoon to evening hours, generally along/south of the KY Parkways. It will be another warm and humid day withs high approaching the upper 80s to around 90. && .Long Term...(Monday night through Sunday) Issued at 300 PM EDT Sun May 27 2018 ...Very Unsettled Weather Period This Week With Heavy Rainfall... Monday Night through Wednesday Night... The Ohio Valley will start to feel the first effects of Alberto Monday night as the first of several spiral bands will lift northward into the region. The most widespread rainfall will be across southern Kentucky Monday night with more widespread rainfall coming on Tuesday and Tuesday night. Model solutions and track guidance continue to be tightly clustered. The 27/00Z to 27/12Z track guidance has shifted slightly left (westward), but the large scale effects will remain unchanged for our forecast. Showery and breezy conditions are expected. As usual with tropical systems, we will be on the watch for strong to possibly severe storms Tuesday afternoon and evening as our central and eastern sections will be in the right front quadrant of the Alberto's remnants. Within this area, low-level shear will still be quite impressive, despite that the overall cyclonic envelope will be slowing down. Combination of adequate moisture, lift, and shear could bring some isolated tornadoes to portions of east-central KY during the period. A marginal risk of severe has been denoted, but it wouldn't be surprising to see that risk be upgraded to a slight in the next 24 hours. In addition to the severe threat, high precipitable water content and lift will result in tropical like heavy rainfall across the region. The heavy rain threat generally looks to be along and west of the I-65 corridor, near and just east of the surface cyclone track. The best chances of localized flooding would be Tuesday into Wednesday morning. By Wednesday, the remnants will shift to the north of the region, decreasing the heavy rainfall threat somewhat. However, scattered to numerous showers and storm coverage will likely carry us into Wednesday night. Temperatures will likely run a little cooler than what we've seen over the last few days. Highs Tuesday and Wednesday will likely be in the lower to middle 80s with overnight lows in the upper 60s to near 70. As for rainfall amounts, a general 1-3 inches of rainfall will be possible across the region. Some locally higher amounts of rainfall will be possible in areas that see repeated storms passing overhead. Generally used a blend of the GFS and Euro QPF here, though we did compensate for the low Euro QPF bias that we've seen over the past week. Thursday through Sunday... Overall pattern looks to remain unsettled through the remainder of the forecast period. While Alberto's remnants shift off to the northeast, we'll see more persistent troughing is likely to remain over the eastern third of the US while more troughing develops over the western US and pops a ridge over the central Plains. A couple of perturbations will likely roll through the region Thursday and Friday providing additional rounds of showers and storms through the period. By the weekend, significant differences begin to show up within the global model solutions. The Euro runs suggest that the central Plains ridge will build a little further eastward bringing a slightly drier and warmer pattern back. The ridge axis looks to remain west of the Ohio Valley which could end up putting us within a northwest flow aloft with the threat of additional MCS's blazing down the pike on the periphery of the ridge. The GFS solutions is much more amplified in that it cuts off Alberto's remnants from the flow and allows a rather large scale cut off low to meander over the eastern US. That overall solution looks too overdone and we have trended the forecast elements closer to the Euro at the end of the forecast period. By the weekend, significant differences begin to show within the global models. The Euro solutions suggest that the central Plains ridge axis will build eastward and allow a warmer and drier weather pattern to emerge. On the other hand, the GFS solutions develop a stronger trough off the NW Atlantic which then causes the remnants of Alberto to close back off and meander across the eastern US. && .Aviation...(18Z TAF Issuance) Issued at 115 PM EDT Sun May 27 2018 Latest satellite imagery shows building cumulus across forecast area as convective temperatures are being reached in the unstable environment. Earlier convection laid out multiple boundaries and with additional pop-up showers already forming, expecting scattered pulse showers and storms to peak by 21z. Greatest coverage likely to be at SDF, BWG, and HNB. At LEX, cu field is not as impressive and there is a slight dewpoint minimum that may result in less coverage. After shower/storm activity wanes early evening, the light winds, mostly clear skies, and plentiful low level moisture will likely lead to patchy fog. Statistical guidance and hi-res models show hints of locally dense fog developing, but for now have trended forecast with 2-4 miles beginning after 09z. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...ZT Long Term...MJ Aviation...ZT
Hazardous weather outlook, May 27, 3:06 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 306 PM EDT Sun May 27 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-281915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 306 PM EDT Sun May 27 2018 /206 PM CDT Sun May 27 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms this evening will be capable of producing frequent lightning, torrential rainfall, and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible each afternoon and evening through the period. The best chances for widespread shower and thunderstorm activity looks to be on Tuesday night into Wednesday as the remnants of Alberto move through the region. Any storm will be capable of producing torrential rainfall, gusty winds, and frequent lightning. Locally heavy rainfall may lead to localized flooding issues in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ZT/MJ
In the hours before
Special weather statement, May 27, 2:47 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
247 PM EDT SUN MAY 27 2018
INZ076-077-084-090-271915-
Crawford-Orange-Washington-Harrison-
247 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...CRAWFORD...
SOUTHEASTERN ORANGE AND SOUTHWESTERN WASHINGTON COUNTIES...
At 246 PM EDT, a strong thunderstorm was located 10 miles northeast
of Carefree Town, moving south at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Paoli, Corydon, English, Carefree Town, Stampers Creek, Palmyra,
Marengo, Milltown, Hardinsburg and Leavenworth.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3826 8599 3816 8629 3820 8636 3820 8637
3818 8638 3817 8638 3815 8633 3812 8642
3813 8643 3812 8646 3821 8646 3821 8647
3853 8651 3863 8619
TIME...MOT...LOC 1846Z 348DEG 10KT 3838 8628
ZTSpecial weather statement, May 27, 3:25 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
325 PM EDT SUN MAY 27 2018
INZ084-272000-
Crawford-
325 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD COUNTY...
At 324 PM EDT, a strong thunderstorm was located near English, moving
southwest at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
English, Carefree Town, Grantsburg, Riddle, West Fork, Taswell,
Switzer Crossroads, Sulphur, Eckerty and Mifflin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3834 8662 3836 8643 3823 8636 3820 8646
3821 8646 3821 8657 3826 8657 3827 8662
TIME...MOT...LOC 1924Z 064DEG 12KT 3828 8648
ZTSpecial weather statement, May 27, 3:27 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
327 PM EDT SUN MAY 27 2018
KYZ066-272000-
Casey-
327 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASEY COUNTY...
At 327 PM EDT, a strong thunderstorm was located over Liberty, moving
southwest at 10 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Liberty, Lawhorn Hill, Clementsville, Rubert Ford, Middleburg,
Lanhamtown, Cantown, Beech Bottom, Evans Ford and Rheber.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3725 8506 3726 8506 3726 8507 3730 8511
3747 8489 3744 8485 3743 8485 3740 8481
3736 8476 3718 8498
TIME...MOT...LOC 1927Z 038DEG 10KT 3730 8497
ZTSpecial weather statement, May 27, 3:41 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
341 PM EDT SUN MAY 27 2018
KYZ029-272000-
Bullitt-
341 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BULLITT COUNTY...
At 341 PM EDT, a strong thunderstorm was located near Shepherdsville,
moving west at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Shepherdsville, Pioneer Village, Mount Washington, Hebron Estates,
Fox Chase, Solitude, Barrallton, Bardstown Junction, Hobbs and Cedar
Grove.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3807 8559 3797 8552 3796 8553 3787 8569
3805 8581
TIME...MOT...LOC 1941Z 080DEG 14KT 3799 8565
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:27 PM EDT | Special Weather Statement | LMK | Casey | 33 min |
| May 27, 3:41 PM EDT | Special Weather Statement | LMK | Bullitt | 19 min |
| May 27, 3:57 PM EDT | Areal Flood Advisory | LMK | Adair, Casey, Russell | 2 hr |
| May 27, 4:03 PM EDT | Special Weather Statement | LMK | Bullitt | 27 min |
| May 27, 4:25 PM EDT | Special Weather Statement | LMK | Logan | 20 min |
| May 27, 4:43 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 32 min |
| May 27, 6:24 PM EDT | Special Weather Statement | LMK | Metcalfe | 36 min |
| May 27, 6:48 PM EDT | Special Weather Statement | LMK | Cumberland | 27 min |
| May 27, 6:56 PM EDT | Special Weather Statement | LMK | Metcalfe | 34 min |
| May 27, 6:59 PM EDT | Areal Flood Advisory | LMK | Barren, Metcalfe | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.